Ask a doctor

How to tell if I have an Artefill granuloma and if so how should I manage?

In June 2011 I had an artefill injection. 1 syringe (total) with injection in both cheeks and nasal fold. In 2012 lumps began to form. Through treatment of prednisone the lumps eventually went away. However, just a few weeks ago the bumps began forming again. I can "feel" them form, a slight tingling in the cheek areas. I can feel, but not see them. My question is, are granulomas? With symptoms such as this should I be concerned for more severe issues and how should I manage ongoing?

Doctor Answers (1)

Granulomas associated with Artefill ™

+1
Let me first start off by saying I truly believe Artefill  is a great filler. It provides long-lasting if not permanent results and most patients are delighted with. However, no filler has an absolute pristine safety record. Granulomas can occur with Radiesse ™ and even with some "temporary" fillers such as hyaluronic acid-based ones (Juvederm ™, Restylane, etc.). After over seven years of use, I have encountered three granulomas, all around the lateral canthus. Two responded to Kenalog and 5-fluorouracil injections while one required excision. In your case, if your granulomas are recurring, the first thing to do is to seek professional help from the original practitioner who injected it. They might respond to another round of steroid injection and perhaps some antibiotics. The reason why they may be recurring is that A biofilm caused by dormant bacteria may be present which stimulates the body to form a granuloma to sequester the pesky entity. Ultimately, excision maybe necessary but only after all non-invasive treatments have been exhausted.


Los Angeles Plastic Surgeon
4.5 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.